On Monday afternoon, the Alliance for Prevention and Wellness held a free opioid overdose prevention workshop in the United Way offices of Greater New Haven. APW falls under the umbrella program of BHcare, a regional nonprofit that offers systems of care for individuals suffering from mental health issues, substance use issues or domestic violence. The training was designed to educate attendees about the background of the opioid crisis, the signs of an opioid overdose and how to administer naloxone in the case of an overdose.
“No other country uses as many pain pills as we do in America,” said Lorrie McFarland, prevention coordinator at APW. “People continue to think these pills are safe because they’re prescribed, and a doctor has ordered them for us. But there are so many risks that we don’t often hear.”
The roots of the opioid epidemic can be traced back to the 1990s, when typical prescription practices changed and medical professionals became less cautious in their dissemination of opioids. The places where opioids were easiest to procure then saw the highest rates of substance abuse and “diversion” — when opioids end up in the hands of individuals that do not have a prescription.
McFarland described a “second wave” of the crisis in 2010, when very cheap and very pure batches of heroin began to hit big city markets. Heroin is another widely available and potent opioid, and when the price of prescription opioids climbed to $1 per milligram — one tablet of oxycodone might cost $80 — heroin became a practical replacement. According to the National Capital Poison Center, deaths due to heroin-related overdose increased in the U.S. by 286 percent from 2002 to 2013, with approximately 80 percent of those who used heroin admitting that they abused prescription opioids beforehand.
“It was cheaper to buy a bag of heroin than it was to buy a six-pack of beer,” McFarland said. “If you no longer had the resources to keep up an expensive oxy habit, the cheapest way to avoid withdrawal was to purchase heroin at $5 a bag.”
The most recent wave of the epidemic swept through in 2013, when another highly powerful opioid infiltrated drug supplies: fentanyl. Fentanyl is a synthetic drug that is 50 to 100 times more potent than morphine and is mostly manufactured in China, where the ingredients are legal. The lethal drug is cheaper and faster to concoct than heroin, and dealers often cut fentanyl into drugs such as cocaine, heroin, Xanax and oxycodone to increase their supply.
Opioids containing fentanyl are the main cause of overdose in Connecticut, and in 2018 alone they were responsible for 760 deaths in the state. McFarland emphasized that this is one of the deadliest problems that drug users face: the inability to deduce what exactly is in the drugs they have purchased. While it takes 30 milligrams of heroin for an adult male to overdose, it only takes three milligrams of fentanyl to overdose. Therefore, if an individual takes what they imagine is their typical amount of heroin, yet the drug is truly laced with fentanyl, it is easy to unwittingly overdose. Getting admitted at the drug rehab tampa before its too late is advisable.
“Ninety percent of deaths by overdose in New Haven are in people’s homes,” McFarland said. “The overdoses are not happening in schoolyards, or street alleys, or in the backs of buildings. They’re happening in homes where other people are often present.”
Because people rarely overdose alone, naloxone, or Narcan, is an invaluable resource — a drug that is available only by prescription, but can easily be purchased from pharmacies across Connecticut. Narcan can reverse an overdose by taking the place of an opioid in brain receptors for 30 to 90 minutes, allowing a person who has overdosed to resume breathing.
Narcan can be administered by tilting the individual’s head back, inserting the device into one nostril and releasing the dose. The person should resume responsiveness within three to five minutes — if they do not, another dose of Narcan should be given. McFarland emphasized that the very first course of action should be to call 911 and then attempt to administer the Narcan, as after the 30- to 90-minute window has passed, the individual may re-overdose or go into immediate withdrawal.
While an opioid overdose can often present itself similarly to extreme alcohol intoxication, an overdose can be identified primarily by a person’s lack of responsiveness — if they do not respond to pain or aggressive shaking. McFarland mentioned a telling “gurgling” sound and blue coloring around the face and fingertips, which is the result of an inability to breathe. Narcan is only effective if a person has an opioid in their system — if it is administered to someone who has not taken opioids, or is instead on other drugs, such as benzodiazepines, alcohol or cocaine, Narcan will have no impact.
“If a person looks like they’re having an opioid overdose, and you have Narcan, give them the Narcan,” McFarland said. “There are Good Samaritan laws in place that will protect you, even if the person doesn’t make it.”
Connecticut’s “Good Samaritan Law” protects people from criminal charges when calling for help — meaning that you can’t be criminally liable if you were attempting to help someone who appeared to have overdosed.
When asked what the biggest obstacle to addressing the opioid crisis in Connecticut was, McFarland highlighted the lack of treatment options.
“There’s not enough treatment beds,” she said. “In New Haven at large, we need people to feel like they’re supported. Often, people don’t know where to turn.”
Celia Caffery, who works for the domestic violence program within Family Centered Services of Connecticut, was particularly interested in the rising rates of opioid addiction with women, and said that many of those she worked with struggled with substance abuse problems.
According to the American Society of Addiction Medicine, heroin overdose deaths among women have tripled since 2013, and prescription pain reliever overdose deaths have increased more than 400 percent from 1999 to 2010.
“I think substance abuse can go hand in hand as a coping mechanism in the field of domestic violence,” Jodi Baloga, who also works in intimate partner violence with Family Centered Services, told the News. “Or it can be a symptom of something deeper going on.”
The app NARCAN Now can be downloaded on a smartphone to provide safety information and a usage guide for Narcan in the case of an overdose emergency.
MEERA SHOAIB | firstname.lastname@example.org